Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 200, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2007, 1:29 PM CDT for Charles Mix County, South Dakota. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2007, 1:29 PM CDT (18:29 UTC)
- Expired
- Aug 10, 2007, 2:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 157 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 1:30 PM CDT | HAIL 0.75 | Geddes, SD | VERY HEAVY RAIN ACCOMPAINED THE HAIL. |
| Aug 10, 1:48 PM CDT | HAIL 1 | 6 Sw Armour, SD | |
| Aug 10, 1:55 PM CDT | HAIL 1 | 4 Sw Armour, SD | NICKEL TO QUARTER SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -403 J/kg
- Mixed-layer LCL
- 2294 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 101829 SVRFSD SDC023-101900- /O.NEW.KFSD.SV.W.0200.070810T1829Z-070810T1900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 129 PM CDT FRI AUG 10 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 200 PM CDT * AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR GEDDES...OR ABOUT 8 MILES NORTHWEST OF LAKE ANDES...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CHARLES MIX COUNTY THROUGH 140 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON FOR NORTHWEST IOWA. LAT...LON 4334 9875 4316 9877 4325 9831 4334 9857 $$ LIEBL
2 follow-up statements
000 WWUS53 KFSD 101840 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 140 PM CDT FRI AUG 10 2007 SDC023-101900- /O.CON.KFSD.SV.W.0200.000000T0000Z-070810T1900Z/ CHARLES MIX SD- 140 PM CDT FRI AUG 10 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR CENTRAL CHARLES MIX COUNTY... AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 10 MILES EAST OF GEDDES...OR ABOUT 7 MILES NORTH OF LAKE ANDES...MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CHARLES MIX COUNTY THROUGH 150 PM CDT AT 130 PM CDT HAIL UP TO DIMES WAS REPORTED IN GEDDES WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON FOR NORTHWEST IOWA. LAT...LON 4334 9875 4316 9877 4325 9831 4334 9857 $$ LIEBL
000 WWUS53 KFSD 101859 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 158 PM CDT FRI AUG 10 2007 SDC023-101908- /O.EXP.KFSD.SV.W.0200.000000T0000Z-070810T1900Z/ CHARLES MIX SD- 158 PM CDT FRI AUG 10 2007 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLES MIX COUNTY EXPIRES AT 200 PM CDT... THE STORM IS NO LONGER SEVERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON FOR NORTHWEST IOWA. LAT...LON 4334 9875 4316 9877 4325 9831 4334 9857 $$ LIEBL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:15 AM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 10, 10:15 AM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 AM CDT FRI AUG 10 2007 .DISCUSSION... SHOWERS AND THUNDERSTORMS IN ERN SD HAVE DIED OFF THIS MORNING IN THE WAA ZONE. FOCUS NOW TURNS INTO SOUTH CENTRAL SD WHERE THUNDERSTORMS ACTIVITY HAS INCREASED IN THE LAST FEW HOURS. THIS ACTIVITY IS ALONG THE LOW LEVEL JET AND AHEAD OF THE UPPER WAVE EJECTING OUT OF WY. CONVECTION WILL CONTINUE THOUGH THE MORNING HOURS WHILE MOVING EAST TO NORTHEAST AT 25 MPH...BUT SHOULD BEGIN TO WANE THIS AFTERNOON. AT THIS TIME...NOT EXPECTING SEVERE WEATHER WITH THESE STORMS...HOWEVER IT IS NOT OUT OF THE QUESTION. SMALL HAIL AND WIND GUST TO 50 MPH LIKELY WITH STRONGER STORMS. MAIN SEVERE WEATHER THREAT STILL LATE AFTERNOON AND EVENING ACROSS THE NE SD INTO ERN ND WITH THE BETTER DYNAMICS...BUT WILL WATCH S/WV ENERGY OVER SE WY...AS IF COULD BE A TRIGGER MECHANISM FOR STRONGER STORMS IN SE SD. && .AVIATION... GENERALLY VFR CONDITIONS WILL PREVAIL FOR TODAY...THOUGH ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR THE TAF SITES THROUGH 15Z...WITH UPPER END MVFR VISIBILITIES IN STORMS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN AROUND KHON AFTER 20Z. && .PREV DISCUSSION... FOCUS FOR TODAY IS CONVECTIVE CHANCES...ESPECIALLY OVER THE NEXT 24 HOURS AND AGAIN LATER IN THE WEEKEND. FOR TODAY...LINE OF SCATTERED THUNDERSTORMS HAS BEEN PERSISTING WITH VERY SLOW EASTWARD MOVEMENT ACROSS WESTERN CWA EARLY THIS MORNING. TSRA TIED TO AXIS OF INSTABILITY AND MID LEVEL THETA-E ADVECTION... WHICH TRAVERSES SLOWLY EASTWARD INTO CENTRAL PORTIONS OF THE CWA BY MIDDAY...AND INTO THE NORTHEAST BY LATE AFTERNOON. HAVE TRANSITIONED CHANCE POPS EAST WITH THIS AREA OF ADVECTION THRU EARLY AFTERNOON... TAPERING VALUES DOWN TOWARD THE NORTHEAST FOLLOWING TYPCIAL DIURNAL TRENDS FOR STORMS WEAKENING AS NOCTURNAL LOW LEVEL JET DECREASES. MAIN QUESTION FOR THIS AFTERNOON/EVENING IS WHAT IMPACT CONVECTIVE DEBRIS AND POTENTIAL WEAK OUTFLOW BOUNDARIES FROM MORNING ACTIVITY WILL HAVE ON CHANCE FOR REDEVELOPMENT LATER IN THE AFTERNOON. MODELS SIMILAR IN STRENGTHENING SURFACE LOW OVER FAR WESTERN DAKOTAS BY LATE AFTERNOON AS UPPER WAVE CROSSES THE NORTHERN ROCKIES. MODEL DIFFERENCES ARE GREATER IN PLACEMENT OF WARM FRONT WHICH EXTENDS EAST OF THE LOW ACROSS THE NORTHERN PLAINS. GFS/ECMWF DRAPE WARM FRONT ACROSS SD INTO FAR NORTHERN COUNTIES OF OUR CWA BY LATE AFTERNOON. NAM LIFTS MAIN WARM FRONT WELL NORTH INTO ND/NRN MN... THOUGH 00Z RUN DOES HINT AT SECONDARY BOUNDARY NEAR OUR NORTHERN CWA BORDER AS WELL. PLACEMENT OF FRONT IN THIS LOCATION ALLOWS FOR IMPRESSIVE DEEP LAYER SHEAR VALUES ACROSS THE NORTHERN CWA BY 00Z. HOWEVER FORECAST SOUNDINGS SHOW MUCH OF THIS SHEAR IS IN LOWEST 3KM...AND WITH STRONG WARMING IN 850-700MB LAYER...WILL BE DIFFICULT FOR STORMS TO BECOME SURFACE BASED AND TAP INTO THE BEST SHEAR. WILL MENTION SEVERE POTENTIAL IN HWO...CONCENTRATED ACROSS NORTHERN TWO TIERS OF COUNTIES FOR HAIL THREAT WITH ISOLATED ELEVATED SUPERCELLS. BETTER THREAT FOR ORGANIZED SEVERE WEATHER APPEARS TO BE NORTH OF OUR AREA...WHERE LIFT WILL BE ENHANCED BY UPPER WAVE AND LEFT EXIT REGION OF WEAK JET AXIS FROM SWRN SD INTO WEST CNTRL MN. MOST LIKELY AREA FOR SURFACE BASED DEVELOPMENT WILL BE IN SOUTHWEST CWA DURING THE LATE AFTN... WHERE SURFACE TEMPS NEARING 100F COULD POTENTIALLY BREAK THROUGH THE STRENGHTENING CAP. SHEAR NOT AS GREAT IN THIS AREA THOUGH...AND WITH VERY WARM TEMPS ALOFT...STORMS WILL HAVE TO BECOME QUITE STRONG FOR SEVERE HAIL TO REACH THE SURFACE. WAVE EXITS EAST OF OUR AREA BY EARLY SATURDAY MORNING...AND WARM MID LEVELS SHOULD SUPPRESS ANY CHANCE AT CONVECTIVE DEVELOPMENT AS COOL FRONT PUSHES SOUTHEAST THROUGH THE CWA SATURDAY AFTERNOON/EVENING. TEMPERATURES TODAY WILL PUSH TRIPLE DIGITS WEST OF THE JAMES VALLEY. MAY FLIRT WITH HEAT ADVISORY CRITERIA BRIEFLY IN THESE AREAS THIS AFTERNOON...THOUGH DEEP MIXING REQUIRED TO REACH THE HIGHER TEMPS SHOULD ALSO BRING DOWN SLIGHTLY DRIER DEW POINTS AND KEEP US JUST SHY OF CRITERIA. GREATER CONCERN FOR ADVISORY CONDITIONS IN SOUTH CENTRAL/SOUTHEAST CWA SATURDAY AFTERNOON...WHERE IT MAY BE HARDER TO MIX OUT HIGHER MOISTURE LEVELS DUE TO RECENT RAINS...AS WELL AS EVAPOTRANSPIRATION FROM STILL GREEN CORN CROPS. WILL HOLD OFF FOR NOW DUE TO UNCERTAINTY IN AFTERNOON DEW POINT LEVELS...BUT WILL BE SOMETHING FOR NEXT SHIFT TO LOOK AT. CONTINUING TO FOLLOW GFS MORE CLOSELY IN FRONTAL PLACEMENT LATER SATURDAY NIGHT/SUNDAY...HANGING BOUNDARY UP NEAR OR JUST NORTH OF I-80...AS OPPOSED TO NAM WHICH DRIVES THE FRONT CLOSER TO I-70 BY LATE SUNDAY AFTERNOON. HAVE KEPT SOME LOW POPS GOING IN THE FAR SOUTH SUNDAY...AND SPREADING OVER THE ENTIRE CWA SUNDAY NIGHT WITH STRONG RETURN WARM ADVECTION. NO CHANGES TO LATER PERIODS OF THE FORECAST AT THIS TIME. 00Z OPERATIONAL GFS BRINGS COOL FRONT BACK THROUGH THE REGION BY MONDAY AFTERNOON ALREADY...BUT HAD LITTLE SUPPORT FROM REMAINDER OF GFS ENSEMBLE MEMBERS WHICH FAVORED SLOWER TIMING SIMILAR TO GOING FORECAST. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && LIEBL/JH/JM
Hazardous weather outlook, Aug 10, 5:53 AM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 553 AM CDT FRI AUG 10 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 553 AM CDT FRI AUG 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS NEAR THE JAMES RIVER VALLEY EARLY THIS MORNING...WILL MOVE SLOWLY EAST ACROSS THE AREA THROUGH MIDDAY. THESE STORMS ARE EXPECTED TO WEAKEN AS THE MORNING PROGRESSES. THERE IS A CHANCE OF THUNDERSTORMS REDEVELOPING DURING THE LATE IN THE AFTERNOON...MAINLY FROM SOUTH CENTRAL SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA. VERY WARM AIR ALOFT MAY INHIBIT STORM DEVELOPMENT. HOWEVER IF STORMS DO DEVELOP...THEY WOULD BE CAPABLE OF PRODUCING UP TO GOLF BALL SIZE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. THE GREATEST THREAT OF THE LARGE HAIL AND DAMAGING WINDS WILL BE ALONG AND NORTH OF A LINE WESSINGTON SPRINGS TO FLANDREAU SOUTH DAKOTA...TO WINDOM MINNESOTA. EXCESSIVE TEMPERATURES... HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED THIS AFTERNOON THROUGH THE JAMES AND MISSOURI RIVER VALLEYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A DANGEROUS COMBINATION OF HEAT AND HUMIDITY IS EXPECTED SOUTH OF A LINE FROM YANKTON...TO BERESFORD SOUTH DAKOTA...TO CHEROKEE AND STORM LAKE IOWA SATURDAY AFTERNOON. HEAT INDEX VALUES COULD REACH 105 TO 110 DEGREES IN THESE AREAS FOR A FEW HOURS DURING THE MID TO LATE AFTERNOON. THERE IS A SMALL CHANCE OF THUNDERSTORMS SPREADING ACROSS THE AREA SUNDAY NIGHT. DEVELOPMENT IS UNCERTAIN DUE TO VERY WARM AIR ALOFT... HOWEVER DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS THAT CAN DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM FROM SOUTH CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA...ESPECIALLY NORTH OF THE INTERSTATE 90 CORRIDOR. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 10, 11:52 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1152 AM CDT FRI AUG 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HAIL MARTY 42.99N 98.43W
08/10/2007 M1.00 INCH CHARLES MIX SD TRAINED SPOTTER
&&
DMORINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:34 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 41 min |
| Aug 9, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Yankton | 47 min |
| Aug 10, 11:39 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 36 min |
| Aug 10, 2:07 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson | 38 min |
| Aug 10, 2:51 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 19 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.